What is Sumatriptan and what is it used for?
Sumatriptan is an antimigraine medication for treating migraine attacks with or without an aura (temporary visual or sensory disturbances). It does not prevent future migraines or reduce how often you get migraine attacks but helps to relieve headaches, pains and other headache symptoms (such as nausea or vomiting).
How does it work?
Sumatriptan is a medication classified as a serotonin (or 5-HT1) agonist or ‘triptan’ containing the active ingredient ‘sumatriptan succinate’. They are specifically designed to relieve migraine attacks. Migraines are thought to involve changes in the levels of chemicals in the brain causing blood vessels in the brain to widen or swell, which produces the throbbing pain. Sumatriptan works by narrowing the blood vessels to inhibit the pain of the headache and other symptoms associated with migraines.
Can I take Sumatriptan?
Sumatriptan is intended for adults who suffer from headaches where paracetamol, ibuprofen and aspirin were ineffective. It is recommended if you get less than 10 migraine episodes per month.
Who should not use Sumatriptan?
It is not recommended for people who:
- Are under the age of 18 or over 65
- Suffered/suffering from heart stroke, angina, heart attack, high blood pressure
- Have liver kidney problems
- Allergic to any of the active or inactive ingredients
What doses are available?
50mg and 100mg.
How do I take Sumatriptan?
When you order online at Pharmica you can buy up to 24 tablets of either the 50mg or 100mg dose.
- One tablet should be taken with water as soon as the headache begins. It is still effective if you take it at a later stage of the headache.
- It can be taken with or without food.
- If another headache occurs, a second tablet can be taken at least 2 hours after the first.
- No more than 6 tablets (300mg) should be taken within a 24-hour period.
- Do not take more than one tablet for the same migraine attack.
How long does it take to work?
Time to Take Effect - 45 minutes
Duration of Effect - 2 hours
Common myths about migraines
Migraines affect up to 8 million people in the UK alone, yet there are many myths and misconceptions surrounding this common condition. Migraines are not just a ‘bad headache’, and they are not all the same. They do not discriminate; they can affect men, women, and children. Migraines generally last a couple of hours, but in some cases can last for days. Some people are able to identify specific migraine triggers such as alcohol and chocolate, however these do not trigger migraines in everyone. Importantly, if you suffer from migraines you do not have to ‘just live with it’, there are treatments available to better manage the condition. A full list of common migraine myths can be found here.
The difference between migraines and headaches
It may be difficult to determine if you are experiencing a headache or a migraine, as they both cause pain. However, it is important to differentiate between the two so you can get quicker relief and targeted treatments. Migraines are a more severe form of a headache where a moderate to severe pain is felt only on one side of the head. They can last anywhere from 4-72 hours, and may also cause an aura. Over-the-counter painkillers such as paracetamol and ibuprofen can be used to treat both conditions. For migraines, if these treatments are ineffective, there are a variety of triptan medications which can also be used to reduce the severity and duration of a migraine. We have a detailed article on migraines and headaches here.
Can I take painkillers with Sumatriptan?
If the first dose of Sumatriptan did not work, you can take a painkiller such as paracetamol, aspirin or a non-steroidal anti-inflammatory drug (NSAID) like ibuprofen.
Can I take Sumatriptan with alcohol?
It is advised to not drink alcohol because Sumatriptan may cause drowsiness or dizziness which would make the effect worse if mixed with alcohol.
Can I take Sumatriptan if I’m pregnant or breastfeeding?
Sumatriptan can be used in pregnancy if over the counter medication has been ineffective but it is best to consult with your GP before using Sumatriptan. Similarly, it is best to consult with your doctor if you are breastfeeding, as sumatriptan can pass into breast milk.
Can migraines be affected by the seasons?
A migraine trigger is any event, change or physical act which results in a migraine. In summer, the hot and humid weather, as well as lifestyle factors, may result in more migraines. Understanding what triggers your migraines is important and by addressing what they are, can reduce the frequency of migraine attacks not only in summer, but all year round. Find out more on summer migraines here.
What is the difference between Imigran and Sumatriptan?
Imigran is a brand of medication which contains the active ingredient sumatriptan. Sumatriptan belongs to the family of anti-migraine medications called ‘triptans’. During a migraine, blood vessels in the brain dilate, and triptans work by temporarily reversing this dilation. Imigran and our generic version of sumatriptan are medically equivalent and interchangeable. The difference is that Imigran is the branded version of the medication, and therefore costs more than the generic version of sumatriptan. Read more on Imigran and Sumatriptan here.
Is Sumatriptan available over the counter?
Currently, it is not possible to buy Sumatriptan over the counter. If ordinary painkillers are ineffective at relieving migraine symptoms, you should make an appointment to see your GP.
Alternatively, you can buy Sumatriptan online from Pharmica. After completing a short medical questionnaire, our experts will review your answers, and if approved our team will dispense and dispatch your medication in discreet packaging to the address of your choice.
Migraines are a debilitating condition which may interfere with just about every aspect of life. Each person has unique triggers which may cause a migraine, including stress, sleep deprivation, anxiety, shock, exhaustion and even poor posture. In order to prevent migraines, it is recommended to eat healthy, exercise regularly, get enough sleep and avoid known triggers. Once a migraine occurs, there are treatments available, such as over-the-counter painkillers and tripans. We have an article written on migraine triggers here.
What alternatives are available?
Alternatives to Sumatriptan can be found here.
What is an overuse headache and what should I do?
Medication overuse headaches (MOH), also known as rebound headaches is a type of headache which develops and gets worse with frequent use of headache medication. MOH can occur as a withdrawal action when pain relievers are stopped. They tend to occur every day, or nearly every day.
- Difficulty sleeping
To help prevent medication overuse headaches:
- Take your headache medication as prescribed.
- If you need to use headache medication more than twice a week, contact your doctor.
- Avoid medications containing butalbital or opioid.
- Use over the counter painkillers less than 15 days a month.
- Limit use of triptans or combination to no more than nine days a month.
Other ways to prevent a headache:
- Get enough sleep
- Staying hydrated
- Exercise regularly
- Stop smoking
- Do not skip meals